Three case reports of liver problems after taking the antibiotic telithromycin (Ketek®) are reported in Annals of Internal Medicine.
Researchers at Carolinas Medical Center in Charlotte, N. C., say that one of the patients died; one required and received a liver transplant; and the third recovered from drug-induced hepatitis after the antibiotic was stopped.
The article, "Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review" will be published in the March 21, 2006, print edition of the journal. It was released early today online and is available to the public on Jan. 20, 2006, at http://www.acponline.org/journals/annals/hepatotoxicity.htm.
"These cases could represent an unusual clustering of a rare, idiosyncratic drug reaction at one medical center," said John S. Hanson, MD, an author and hepatologist with the liver transplant center at Carolinas Medical Center.
"However, the severity of liver injury in two of our patients warrants this report in the medical literature and will alert other physicians to this possible link with telithromycin."
Dr. Hanson said that, despite the three reports, "At this point, there is not enough data to indicate major changes in prescribing habits."
All cases have been referred to the FDA's Adverse Event Reporting System.
Patients taking Ketek® should report symptoms such as malaise, weakness, or jaundice to their prescribing physicians.
Telithromycin was approved by the U.S. Food and Drug Administration in 2004 to treat acute bacterial infections from chronic bronchitis, acute bacterial sinusitis and community-acquired pneumonia.
Telithromycin, an antibiotic derived from the macrolide class of antibacterial agents, appears effective against some pneumonia strains resistant to other older antibacterials such as penicillin.
In the three cases described in the Annals of Internal Medicine article, liver problems were observed after the patients began taking telithromycin. The reports do not prove that the antibiotic caused the liver impairment. But, in the article, the authors advise "caution in prescribing this drug pending further postmarketing surveillance data."
Patients in two of the three cases reported some use of alcohol, although no prior liver damage had been noted. Authors say that the relationship between telithromycin and alcohol use "warrants further study."
Carolinas Medical Center, an academic medical center teaching hospital, is a 861-bed facility of Carolinas HealthCare System. CHS is the largest healthcare system in the Carolinas and the third largest public system in the nation.
Materials provided by American College of Physicians. Note: Content may be edited for style and length.
Cite This Page: